Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Denver/Boulder, CO

June 2, 2004Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 2, 2004, 6:03 PM MDT for Elbert County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 6:03 PM MDT (00:03 UTC)
Expired
Jun 2, 2004, 6:45 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 56 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 030003
SVRBOU
COC039-030045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF AGATE...OR ABOUT 28 MILES WEST
  OF LIMON...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AGATE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3957 10428 3933 10424 3925 10372 3956 10371

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:45 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 2:45 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT WED JUN 02 2004

.SHORT TERM...SHOWERS DEVELOPING UNDER AN AREA OF MID LEVEL
FRONTOGENESIS FROM CENTRAL TO SERN CO THIS AFTERNOON...AND THIS
SHOULD REMAIN THE MOST ACTIVE AREA IN AN ENVIRONMENT THAT IS
MARGINAL FOR THUNDERSTORMS.  STILL SOME CHANCE OF STORMS POPPING
ELSEWHERE WITH THE PEAK HEATING.  DELAYED THE ONSET OF WARMING ALOFT
A BIT MORE AS THE UPPER TROUGH TO OUR NORTHEAST HAS BEEN SLOW TO
MOVE EASTWARD. WE COULD HAVE SHOWERS ON THE PLAINS PAST MIDNIGHT
AGAIN TONIGHT.  FOR THURSDAY...STILL EXPECTING LOW LEVEL MOISTURE TO
INCREASE ON SE WINDS ACROSS THE PLAINS WHILE WARMER AND DRIER AIR
ALOFT FINALLY ARRIVES.  MODELS CONTINUE TO SHOW THE SHORTWAVE NOW N
OF SALT LAKE CITY TO MOVE NORTH OF US AT MIDDAY...DRAGGING THE DRY
LINE EAST OF THE MOUNTAINS IN THE AFTERNOON.  SO FAR THIS LOOKS TO
BE ON TRACK...THOUGH WE WILL HAVE TO SEE IF THE SLOWNESS OF THE
PRECEDING SYSTEM DELAYS IT.  OVER THE MOUNTAINS THERE WILL BE MOSTLY
DRY CONVECTION IN THE HOT AND DRY AIR...WHILE EAST OF THE DRY LINE
CAPES WILL BE IN THE 1000-2000 J/KG RANGE.  SUFFICIENT SHEAR TO
SUPPORT SUPERCELLS ALONG THE DRYLINE...LARGE HAIL THE MAIN THREAT
BUT SOME TORNADO POTENTIAL.  DENVER CYCLONE ALSO LIKELY EARLY IN THE
DAY BEFORE THE WINDS START TO SHIFT MORE SWLY.  SO THE TIMING OF THE
SHORTWAVE WILL DETERMINE WHETHER THE SEVERE THREAT IS CLOSE TO THE
FRONT RANGE OR FURTHER EAST. FOR NOW I WILL FAVOR A SLOWER SOLUTION
AND PUT THE HIGHEST POPS ALONG THE FRONT RANGE FOR THE AFTERNOON.
SLIGHTLY WARMER ETA TEMPERATURES USED WITH LOTS OF SUNSHINE EXPECTED.

.LONG TERM DISCUSSION...ALL MODELS ARE VERY CONSISTENT IN SHOWING
UPPER LEVEL RIDGING OVER COLORADO THROUGH EARLY NEXT WEEK.  THE
PATTERN SHOULD BE ONE THAT DELIVERS AT LEAST A SLIGHT CHANCE OF
DIURNAL THUNDERSTORMS EACH DAY.  THE EXCEPTION TO THIS MIGHT BE
FRIDAY AND AGAIN NEXT MONDAY WHEN 700 MB TEMPERATURES CLIMB TO THE
MID TEENS CELSIUS.  SURFACE TEMPERATURES AROUND 90 DEGREES ON THE
PLAINS SHOULD KEEP MOST CONVECTION ON THE PLAINS CAPPED.
HOWEVER...THIS TIME OF YEAR IT IS DIFFICULT TO KEEP A LID ON SHOWERS
THAT DEVELOP OVER THE HIGHER TERRAIN OF THE FOOTHILLS AND
MOUNTAINS.  FOR THIS REASON WILL HANG ON TO 10 AND 20 PERCENT POPS
THROUGH THE EVENING.  SATURDAY SHOWS A BIT OF A FRONTAL SURGE MOVING
INTO THE AREA FROM THE NORTH WITH HIGHS ONLY AROUND 80 ON THE
PLAINS.  THE AIRMASS MAY BE TOO STABLE SATURDAY AFTERNOON FOR
SHOWERS...BUT MODERATE FLOW ALOFT AND AN EMBEDDED SHORT WAVE ALOFT
MAY BE ENOUGH FOR SHOWERS TO DEVELOP.

BY NEXT TUESDAY...THE GFS IS SHOWING AN UPPER TROUGH MOVING ACROSS
THE PACIFIC NORTHWEST...BUT THE COOLING ALOFT NEVER MAKES IT INTO
THE AREA.  GIVEN THE UNCERTAINTY OF HOW THE UPPER AIR PATTERN WILL
EVOLVE EARLY NEXT WEEK...WILL KEEP THE SLIGHT CHANCE OF AFTERNOON
SHOWER ACTIVITY GOING EACH DAY.  STRENGTH AND EXTENT OF SHOWERS EACH
DAY WILL BE DEPENDENT ON AMOUNTS OF MOISTURE THAT ADVECT INTO THE
AREA AND THE MESO-SCALE SETUP OF BOUNDARIES AND WIND FIELDS EACH
DAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/DANKERS
Hazardous weather outlook, Jun 2, 11:08 AM MDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT WED JUN 02 2004

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT WED JUN 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE MOUNTAINS AND ON THE PLAINS SOUTH OF INTERSTATE
70 THIS AFTERNOON...WITH ONLY ISOLATED THUNDERSTORMS ON THE
NORTHEAST PLAINS.  INSTABILITY IS LIMITED TODAY SO SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT SOME OF THE STORMS ON THE
PLAINS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS. THE STORMS
WILL END FROM WEST TO EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THE PLAINS THURSDAY
AFTERNOON AND EVENING. AN UNSTABLE AIRMASS WILL BE IN PLACE OVER THE
REGION AND WIND PATTERNS NEAR THE SURFACE AND ALOFT WILL BE
FAVORABLE FOR CAUSING ORGANIZED CONVECTION TO OCCUR.

THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
EACH DAY THROUGH THE WEEKEND...BUT ADDITIONAL HAZARDOUS WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:58 PM MDTSevere Thunderstorm WarningBOULogan62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.